MAUDE Adverse Event Report: STRYKER SPINE-US 13X32X6DEG-11; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

STRYKER SPINE-US 13X32X6DEG-11; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 48956136
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Stryker spine sent an "urgent recall letter and product accountability form" dated july 26, 2016 to all affected customers.For patients who have had an acculif posterior lumbar (pl) expandable interbody implant, stryker spine is recommending routine clinical and radiographic post-operated evaluation.Should the patient report any change in or develop near-onset symptoms, more urgent clinical and radiographic evaluation should be completed.The patient received recall information from their surgeon.This event is still under investigation and a supplemental will be submitted when the investigation concludes.Device remains implanted in the patient.
 
Event or Problem Description
It was reported that a tritanium pl cage fractured intra-operatively where the cage attaches to the inserter during placement at l5/s1.This occurred after the physician rotated the cage in the disc space- a contraindicated maneuver they were advised against.The fractured cage was left in place and another cage was placed on the right side of the disc space.There were no adverse consequences to the patient.The procedure was completed successfully with a 5-7 minute surgical delay.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as a portion of the cage was left in the patient, and the remainder was disposed of at the hospital.Device history records for this lot were reviewed and no relevant manufacturing issues were identified.Complaint history records were reviewed for this lot and no similar complaints were identified.A corrective action/preventative action was opened to further investigate and prevent recurrence of tritanium pl cage fractures.The root cause was determined to be the user overestimating the strength of the implant or not following the surgical technique which recommends to distract prior to insertion and warning against the ¿twist & distract¿ method, inadequate disc prep, and lack of trailing.Additionally, the stryker rep reiterated this precaution to the surgeon before the surgery, however the surgeon still used the twist and distract method.It was also reported that the disc space was distracted using shavers only, trailing was not performed the root cause is determined to be surgeon using the twist and distract method along with a lack of trailing which also contributed to the event.
 
Additional Manufacturer Narrative
H9 has been corrected from 'z-0605-2019' to '81587'.H10 from the initial mdr has be corrected to: a non-conformance was previously initiated to investigate the root cause associated with this failure mode.The investigation identified surgical techniques not included in the approved ifu, including the "twist and distract" method, as the primary root cause.Stryker initiated a field safety corrective action on 28 november 2018 and notification was sent to the impacted customers.The surgical technique was updated to caution against misuse; this included an explicit warning against using the ¿twist and distract¿ method.Visual, dimensional, material and functional analysis could not be performed as the device was not returned.Device and complaint history records were reviewed for this lot, no relevant manufacturing issues or similar complaints were identified.It is warned against rotating the tritanium pl cage in the surgical technique: "precaution: do not twist, cantilever or rotate to achieve final position.This may result in damage to the implant." additionally, the stryker rep reiterated this precaution to the surgeon before the surgery, however the surgeon still used the twist and distract method.The root cause is determined to be surgeon using the twist and distract method along with a lack of trialing also contributing to the event.
 
Event or Problem Description

Brand Name
13X32X6DEG-11
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10364224
Report Number3004024955-2020-00015
Device Sequence Number950642
Product Code MAX
UDI-Device Identifier07613327295207
UDI-Public07613327295207
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K162262
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48956136
Device Catalogue Number48956136
Device Lot NumberAP6A
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/06/2020
Supplement Date Received by Manufacturer09/28/2020
01/08/2021
Initial Report FDA Received Date08/04/2020
Supplement Report FDA Received Date10/26/2020
02/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
81587
Patient Sequence Number1
Patient Age53 YR